Alert archive / California / Flash Flood Watches in 2014
Flash Flood Watch 2, NWS Medford, OR
NWS Medford, OR issued this flash flood watch at Sep 21, 2014, 4:06 PM PDT for Siskiyou County, California. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2014, 4:06 PM PDT (23:06 UTC)
- Expired
- Sep 21, 2014, 7:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Medford, OR
- Flood severity
- None
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 11.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2092 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
009 WGUS66 KMFR 212306 FFAMFR URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MEDFORD OR 406 PM PDT SUN SEP 21 2014 CAZ082-083-220400- /O.NEW.KMFR.FF.A.0002.140921T2306Z-140922T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SOUTH CENTRAL SISKIYOU COUNTY- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- 406 PM PDT SUN SEP 21 2014 ...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM PDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF NORTHERN CALIFORNIA... INCLUDING THE FOLLOWING AREAS...NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY AND SOUTH CENTRAL SISKIYOU COUNTY. * UNTIL 9 PM PDT THIS EVENING * THUNDERSTORMS ARE DEVELOPING OVER MT SHASTA...WITH HEAVY RAINFALL POSSIBLE OVER THE ARE THAT EXPERIENCED GLACIAL MELT INDUCED FLOODING. THIS MAY BRING ADDITIONAL FLOODING TO MUD AND PILGRIM CREEKS INTO MID EVENING. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://GO.USA.GOV/ZYV5 PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
1 follow-up statement
253 WGUS66 KMFR 220215 FFAMFR FLOOD WATCH NATIONAL WEATHER SERVICE MEDFORD OR 715 PM PDT SUN SEP 21 2014 CAZ082-083-220315- /O.CAN.KMFR.FF.A.0002.000000T0000Z-140922T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SOUTH CENTRAL SISKIYOU COUNTY- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- 715 PM PDT SUN SEP 21 2014 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF NORTHERN CALIFORNIA HAS BEEN CANCELLED. THUNDERSTORMS IN THE AREA HAVE DISSIPATED. $$ STOCKTON
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this flash flood watch went out at Sep 21, 3:31 PM PDT, 35 minutes earlier.
Area forecast discussion, Sep 21, 3:31 PM PDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
331 PM PDT SUN SEP 21 2014
.DISCUSSION...AN UPPER LEVEL LOW PRESSURE SYSTEM IN NORTHERN
NEVADA THIS AFTERNOON WILL MOVE NORTHEASTWARD AWAY FROM THE CWA
TONIGHT. THERE IS JUST ENOUGH INSTABILITY AND MOISTURE TO SUPPORT
ISOLATED SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING FROM THE
SHASTA REGION NORTHWARD UP ALONG THE CASCADES TO THE EAST SIDE.
THESE WILL END OVERNIGHT. THE REST OF THE CWA WILL BE DRY, BUT
THERE WILL BE PLENTY OF MARINE CLOUDS AND SOME FOG AGAIN ALONG THE
COAST.
THE NEXT SHORT WAVE TROUGH WILL APPROACH THE COAST MONDAY. IT WILL
REMAIN WARM INLAND WITH HIGHS WELL INTO THE 80S OVER THE WEST SIDE.
THERE IS STILL SOME WEAK INSTABILITY FROM NEAR CRATER LAKE
EASTWARD ACROSS NORTHERN KLAMATH AND LAKE COUNTIES MONDAY
AFTERNOON AND EVENING, SO HAVE INCLUDED A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS THERE. SOUTH TO SOUTHWEST FLOW ALOFT WILL
GRADUALLY STRENGTHEN MONDAY AND THIS SHOULD LEAD TO SOME GUSTY
WINDS IN THE SHASTA VALLEY DURING THE AFTERNOON AND EVENING, BUT
THESE SHOULD REMAIN BELOW ADVISORY LEVELS FOR THE TIME BEING.
MODELS HAVE SPED UP THIS INITIAL TROUGH WITH A WEAK SURFACE COLD
FRONT ASSOCIATED WITH IT MOVING ONSHORE LATE MONDAY NIGHT INTO
TUESDAY MORNING. SO, HAVE INTRODUCED A CHANCE OF RAIN ALONG THE
COAST DURING THIS TIME FRAME. A MUCH STRONGER TROUGH WILL MOVE
INSIDE 140W LATER TUESDAY AND TUESDAY NIGHT AND THIS WILL SEND A
MUCH STRONGER FRONT TOWARD THE COAST. H85 WINDS INCREASE TO ABOUT
45-50KT ALONG THE COAST AHEAD OF THIS SYSTEM, BUT THE OTH-ACV
PRESSURE GRADIENT IS ONLY ABOUT 4-5 MB. AS A RESULT, WHILE WE'LL
SEE AN INCREASE IN WINDS AT THE COAST, WE ARE NOT EXPECTING WARNING
LEVEL WINDS. IT WILL GET WINDY IN MANY AREAS INLAND...ESPECIALLY
THE EAST SIDE. THIS WILL RESULT IN FIRE WEATHER CONCERNS PRECEDING
ANY RAINFALL...AND A FIRE WEATHER WATCH HAS BEEN ISSUED AT RFWMFR.
MODEL STANDARDIZED ANOMALIES SHOWING THE FRONT WILL HAVE A
SIGNIFICANT SUBTROPICAL MOISTURE FEED WITH INTEGRATED VAPOR
TRANSPORT LEVELS EXCEEDING 500 KG/M/S (UP TO 1000 KG/M/S ALONG THE
COAST) AND PWATS OF 3-4 SDS ABOVE THE MEAN. EXPECT HEAVY RAINFALL TO
OCCUR AS THE FRONT MOVES ONSHORE LATER TUESDAY NIGHT INTO
WEDNESDAY MORNING. MOST OF THE PRECIPITATION WILL REMAIN WEST OF
THE ROGUE VALLEY THROUGH WEDNESDAY MORNING DUE TO DOWNSLOPE FLOW
OFF THE SISKIYOUS, BUT RAIN WILL EVENTUALLY SPREAD OVER THE VALLEY
WEDNESDAY AFTERNOON AND NIGHT. RAIN AMOUNTS WILL BE MEASURED IN
INCHES ALONG THE COAST AND THERE SHOULD BE A WIDESPREAD WETTING
RAIN ELSEWHERE ACROSS THE WEST SIDE. SOME EAST SIDE AREAS WILL
ALSO GET A WETTING RAIN, BUT AMOUNTS OVER THERE WILL BE MUCH LESS
AS THE FRONT LOSES ITS PUNCH EAST OF THE CASCADES. WE'LL HAVE TO
CONSIDER POTENTIAL FLASH FLOOD WATCHES FOR SOME AREAS BURNED BY
THE RECENT WILDFIRES, PARTICULARLY WESTERN SISKIYOU COUNTY, WHERE
THE TERRAIN IS VERY STEEP.
A BROAD TROUGH WILL SET UP OVER THE AREA THROUGH THE END OF THE
WORK WEEK AND THIS WILL KEEP A COOL, SHOWERY PATTERN OVER
SOUTHWEST OREGON AND NORTHERN CALIFORNIA. HIGH TEMPERATURES WILL BE
5-10 DEGREES BELOW NORMAL.
THERE ARE STILL LARGE DIFFERENCES IN THE EXTENDED GUIDANCE
REGARDING THIS WEEKEND'S FORECAST. THE ECMWF CUTS OFF A LOW OVER
CENTRAL CALIFORNIA AND NEVADA...WHILE THE GFS KICKS THE LOW OUT
AND BUILDS A RIDGE OVER THE AREA. IT WILL PROBABLY FALL SOMEWHERE
IN BETWEEN THESE SOLUTIONS WHERE THE TROUGH DOESN'T EJECT QUITE AS
FAST AS THE GFS, BUT ALSO ISN'T QUITE AS DEEP AS THE ECMWF. FOR
NOW, HAVE MADE FEW CHANGES TO THE EXTENDED KEEPING SLIGHT CHANCE
TO CHANCE POPS WITH ONLY A SLIGHT MODERATING TREND. SPILDE
&&
.AVIATION...EXPECT WIDESPREAD MVFR/IFR IN STRATUS/FOG ALONG THE
COAST TONIGHT INTO MONDAY MORNING, INCLUDING OTH. ISOLATED
THUNDERSTORMS WILL FORM THIS AFTERNOON AND EVENING FROM THE SHASTA
REGION NORTHWARD UP ALONG THE CASCADES TO THE EAST SIDE, BUT THESE
SHOULD DWINDLE AFTER SUNSET AND END BY MIDNIGHT. THESE MAY BRIEFLY
LOWER CIGS DOWN TO MVFR IN HEAVIER RAINFALL, BUT IT SHOULD REMAIN
VFR OUTSIDE ANY STORM CORES. SPILDE
&&
.MARINE...UPDATED 130 PM PDT SUN 21 SEP 2014...HIGH PRESSURE
WILL REMAIN OVER THE WATERS INTO EARLY MONDAY WITH LIGHT TO
MODERATE SOUTHERLY WINDS AND SEAS. SOUTHERLY WINDS WILL INCREASE
MONDAY AFTERNOON AS A SERIES OF COLD FRONTS APPROACH THE REGION. THE
FIRST FRONT WILL ARRIVE MONDAY NIGHT, WITH OTHERS FOLLOWING THROUGH
THE WEEK. EACH WILL BRING PERIODS OF RAIN WITH INCREASED WINDS AND
STEEP TO VERY STEEP SEAS. EXPECT SMALL CRAFT ADVISORY CONDITIONS FOR
MUCH OF THIS TIME, WITH GALES AND HAZARDOUS SEAS LIKELY TO ACCOMPANY
THE STRONGER COLD FRONT MIDWEEK. CONDITIONS SHOULD IMPROVE BY FRIDAY
WHEN HIGH PRESSURE ONCE AGAIN BUILDS INTO THE AREA.
-BPN/DW
&&
.HYDROLOGY...THE FLASH FLOOD THREAT FOR THE DEBRIS FLOW THAT
OCCURRED YESTERDAY AND LAST NIGHT ON THE SOUTHEAST DRAINAGES OF
MOUNT SHASTA...INCLUDING MUD AND PILGRIM CREEKS...HAS DIMINISHED
THIS AFTERNOON AS FLOOD WATERS HAVE SUBSIDED. THE FLASH FLOOD
WARNING AND WATCH HAVE BOTH BEEN CANCELLED. WE'LL CONTINUE TO
MONITOR THE LATEST CONDITIONS WITH THE FOREST SERVICE, AVALANCHE
CENTER AND LAW ENFORCEMENT SHOULD CONDITIONS CHANGE.
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR ORZ624-625.
CA...FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR CAZ281-282-284-285.
PACIFIC COASTAL WATERS...NONE.
MAS/SBN/BPNThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 10:51 PM PDT | Flash Flood Warning | MFR | Siskiyou | 13 hr |
| Sep 20, 11:35 PM PDT | Flash Flood Watch | MFR | Siskiyou | 13 hr |
| Sep 21, 3:12 PM PDT | Fire Weather Watch | MFR | Modoc, Siskiyou | 20 hr |
Nearby
Flash Flood Watches in California, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.